Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Sep 10, 2002, 6:27 PM EDT for Aroostook County, Maine. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2002, 6:27 PM EDT (22:27 UTC)
- Expired
- Sep 10, 2002, 7:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WUUS51 KCAR 102227 SVRCAR MEC003-102315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 625 PM EDT TUE SEP 10 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AROOSTOOK COUNTY IN NORTHERN MAINE * UNTIL 715 PM EDT * AT 622 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES SOUTHWEST OF HODGDON. THE STORM WAS MOVING NORTHEAST AT 15 MPH. * SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT... CARY HODGDON... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU. $$ LAT...LON 4596 6810 4586 6797 4590 6778 4616 6778 HEWITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:29 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 10, 2:29 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 229 PM EDT TUE SEP 10 2002 .SYNOPSIS... A COLD FRONT WILL MOVE INTO NORTHERN AREAS THIS EVENING WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. LOW PRESSURE WILL FORM ALONG THE FRONT TONIGHT AND INTENSIFY AS IT MOVES OFFSHORE AND COMBINES WITH TROPICAL STORM GUSTAV ON WEDNESDAY. THIS WILL PROVIDE A GOOD SOAKING RAIN FOR MOST OF REGION FOR WEDNESDAY. HIGH PRESSURE WILL WORKS ITS WAY INTO THE AREA ON THURSDAY PROVIDING CLEAR CONDITIONS. .DISCUSSION... WILL STAY W/CONSENSUS OF AVN/GEM/UKMET SOLNS. BIGGEST ? IS TRANSITION ON WED W/APCH OF T.S. GUSTAV. I WILL TRY TO EXPLAIN THINGS BLO. MY SPLITS WILL FAVOR A W TO E SPLIT. TONIGHT: ATMOS CAPPED BASED ON 12Z UA/SNDGS. THIS SHOULD CHANGE AS WE HEAD THRU THE EVNG HRS AS A COLD FRONT APCHS FM SRN CAN. STAYED W/PRVS THINKING OF SCTD SHRA/TSRA THIS EVNG & THEN WENT W/A TRANSITION AFT MIDNIGHT AS SFC WV PROGGED TO DEVELOP ON THE FRONT WHICH WILL SLOW ITS SE PROGRESSION. WED: HERE COMES THE BIGGEST CHALLENGE. HOW SOON WILL GUSTAV GET INGESTED INTO APCHG SHARPENING UPPER LVL TROF & HOW MUCH QPF GETS PULLED BACK INTO THE CWFA?. MDL SNDGS SHOW NICE OVERRUNNING SETUP W/STRONG S INFLOW WHICH ENHANCES QPF. BOTH THE GEM/AVN SUPPORT HIGHER QPF. UKMET/ETA KEEP HIGHEST QPF CLOSER TO GUSTAV & OVER ERN 3RD OF THE CWFA. QPF WILL BE A CONSENSUS OF THE GUID. WINDS COULD BE A BIGGER DEAL W/UKMET-AVN SHOW WIND FIELDS IN BLYR HITTING 30+ KTS AS FAR N AS CAR-HUL CWFA. ATTM...WILL LEAN JUST BLO & NOT GO W/ADVISORY. A CHILLY/RAW DAY IN STORE W/MAXES FAVORING A BLEND OF MAV/FWC/T1 VALUES. WED NIGHT: WINDY CONDS W/RAFL TIL ABOUT 06Z OR SO & THEN I BELIEVE THINGS WILL BEGIN TO DRY AS STRONG LOW PULLS AWAY & NLY WINDS TAKE OVER IN THE COLUMN PER AVN SNDGS. TRIED TO SHOW THIS THINKING IN GRIDS. AVN/GEM LOOK TO BE HANGING ONTO RA TOO LONG W/NVA & UPPER RIDGING WORK E. COOL AIRMASS ON TAP W/LOW-MID 40S ACROSS THE CWFA. DECIDED TO PLAY ABV THE GUID W/GRADIENT STILL EVIDENT. THU: LOW PRES PULLS AWAY W/HIGH PRES RIDING OVER THE CWFA. WILL STILL HAVE BREEZY CONDS & COOL TEMPS. H8 TEMPS DON/T REALLY LOOK TO WARM TOO MUCH. WILL CONT A BLEND OF THE GUID W/AUTUMN LIKE CONDS. 55-60 N W/LOW-MID 60S CNTL & DOWNEAST CWFA. IN THE EXTENDED...A WEAK DISTURBANCE MAY BRING A FEW SHOWERS TO THE NORTH EARLY FRIDAY. THE NEXT CHANCE OF UNSETTLED WX WILL BE A COLD FRONT CROSSING THE REGION SUN INTO MON BASED ON LATEST MRF/CAN GLOBAL/AVN & EURO MDLS. .COASTAL WATERS...PER CORRD W/GYX...LOOKS LIKE WE/LL STAY THE COURSE & HAVE GALES LATE WED INTO EARLY THU. WINDS SHOULD BEGIN TO CRANK UP LATE WED AFTN/EVNG TIME FRAME AS GUSTAV ACPHS FM THE S & GETS INGESTED W/FRONT APCHG FROM THE W. NW WINDS GO TO THE N W/35 KTS SUSTAINED. WOULD NOT BE SURPRISED TO SEE WINDS APCH STM FORCE CRIT IN GUSTS. WINDS WILL LET UP ON THU AS RIDGING MOVES OVER THE WATERS. .CAR...NONE. JAH
In the hours before
Special weather statement, Sep 10, 2:47 PM EDT, 3 hours 40 minutes before
MEZ001>006-010-011-015>017-029>032-110000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 247 PM EDT TUE SEP 10 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN MAINE... A FRONTAL SYSTEM OVER QUEBEC MOVING SOUTHEAST AND WILL ENTER NORTHERN MAINE THIS AFTERNOON. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS OR LARGE HAIL. FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED AS THE STORMS MOVE THROUGH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NORTON
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 6:27 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 48 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.